Managing acute opiate withdrawal in hospitalized patients

The case of a 48-year-old man who presented to the hospital seeking treatment for acute heroin withdrawal is discussed.


A 48-year-old man presented to our hospital service seeking treatment for acute heroin withdrawal. He reported severe generalized body aches, lacrimation, rhinorrhea, generalized malaise, tremor, gooseflesh, restlessness and anxiety, anorexia, nausea and vomiting. The patient had an 18-year history of heroin use related to chronic pain suffered from two separate motor vehicle accidents. Over the last 1.5 years, he used up to 2 g daily of intravenous heroin. He had last used heroin the afternoon before presentation.

The patient was unemployed but acquired $1,000 to $1,200 weekly by soliciting funds as a vagabond. The patient occasionally used “speedballs” (a mixture of cocaine and heroin), but he did not report using alcohol or other illicit substances. He smoked one pack of cigarettes per day for over 30 years. Urine drug screen confirmed the presence of heroin. Other acute medical conditions included a history of hepatitis C and a right inguinal hernia. Due to intractable pain, the patient was admitted to the hospital service for further management.

Unlike in alcohol or benzodiazepine withdrawal, acute opiate withdrawal is not associated with life-threatening effects such as seizures or coma. Consequently, patients are often managed in licensed outpatient methadone detoxification programs or in office-based practices. Patients with acute opiate withdrawal, however, may require hospitalization for concurrent medical illnesses. Thus, inpatient clinicians must possess an effective strategy for managing acute opioid withdrawal that balances symptomatic control with oversedation.

Methadone has proven efficacy in the treatment of opioid withdrawal. In a review of 26 trials involving 1,187 participants, a recent meta-analysis (Cochrane Database Syst Rev. 2004:CD003409) concluded that a slow taper of methadone significantly reduced acute withdrawal severity compared to placebo.

For our patient, we used a method described by Weaver and colleagues (Arch Intern Med. 1999;159:913-924), which provides a methadone dosing regimen based on the severity of the patient's withdrawal symptoms (see Table). Using this calculation scheme, medical providers can clinically assess symptom severity at initial presentation and at six-hour intervals for 24 hours.

Each assessment results in a score based on clinical features, including

  • dilated pupils,
  • rhinorrhea,
  • lacrimation,
  • gooseflesh,
  • nausea/vomiting,
  • diarrhea,
  • yawning,
  • cramps
  • restlessness and
  • voiced complaints.

Scoring is as follows

  • a score of 0 indicates the symptom is absent;
  • a score of 1 indicates a present but mild symptom; and
  • a score of 2 indicates a severe symptom.

Each point correlates to 1 mg of methadone to be administered that hour, except that the methadone dose is held if the total score is 5 or lower because mild symptoms do not necessitate treatment. Clinicians repeat this process at six-hour intervals. After 24 hours, the individual six-hour interval scores are added to calculate the total number of milligrams that should be administered as a single dose for the next 24 hours. In the following days, the total dose decreases by 10% daily until methadone therapy is completely discontinued.

Adjunct medical therapy may be necessary for additional symptom control during opioid taper. In the 2006 American Psychiatric Association Compendium, practice guidelines call for non-opiate medications to provide complementary symptomatic relief during acute opiate withdrawal. This includes the use of clonidine for agitation (CMAJ. 1982;127:1009-1011; JAMA. 1980;243:343-346), nonsteroidal anti-inflammatory drugs (NSAIDs) for malaise and myalgias, trazodone for insomnia and ondansetron for nausea (Am J Psychiatry. 2006;163:5-82). Patients should also be referred to chemical dependence counselors and social workers for further therapy in an outpatient treatment facility.

Our patient experienced additional symptoms of agitation, myalgias, insomnia and nausea between 24-hour methadone doses. As a result, we administered low doses of clonidine, NSAIDs, trazodone and ondansetron for breakthrough symptoms of withdrawal. Adequate symptomatic response occurred with the application of these medications. The patient remained clinically stable during hospitalization and was ultimately discharged with good relief of opioid withdrawal symptoms.

Treatment of opioid withdrawal with methadone involves stabilizing a patient on a methadone dose determined by the patient's symptoms of withdrawal. The management of our patient included long-acting opiate therapy with methadone and adjunct non-opiate medical therapy including low-dose clonidine, NSAIDs, trazodone and ondansetron. Because we used an objective method of calculating appropriate methadone dosages based on withdrawal symptoms, the patient was provided with adequate medical therapy while avoiding excess opiate medication.